Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2018, 3:02 PM CDT for Brewster County, Pecos County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 3:02 PM CDT (20:02 UTC)
- Expired
- May 14, 2018, 4:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WUUS54 KMAF 142002
SVRMAF
TXC043-371-142100-
/O.NEW.KMAF.SV.W.0034.180514T2002Z-180514T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
302 PM CDT MON MAY 14 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Pecos County in southwestern Texas...
Northeastern Brewster County in southwestern Texas...
* Until 400 PM CDT.
* At 302 PM CDT, a severe thunderstorm was located 14 miles southeast
of Marathon, or 37 miles west of Sanderson, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Pecos and northeastern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3005 10313 3022 10315 3034 10266 2998 10261
TIME...MOT...LOC 2002Z 260DEG 14KT 3012 10302
HAIL...1.25IN
WIND...60MPH
$$
103 follow-up statements
419
WWUS54 KMAF 142017
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
317 PM CDT MON MAY 14 2018
TXC043-371-142100-
/O.CON.KMAF.SV.W.0034.000000T0000Z-180514T2100Z/
Pecos TX-Brewster TX-
317 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES...
At 317 PM CDT, a severe thunderstorm was located 18 miles east of
Marathon, or 32 miles west of Sanderson, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Pecos and northeastern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3005 10304 3025 10303 3034 10266 2998 10261
TIME...MOT...LOC 2017Z 260DEG 14KT 3013 10295
HAIL...1.25IN
WIND...60MPH
$$
10777
WWUS54 KMAF 142030
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT MON MAY 14 2018
TXC043-371-142100-
/O.CON.KMAF.SV.W.0034.000000T0000Z-180514T2100Z/
Pecos TX-Brewster TX-
330 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL PECOS AND EAST CENTRAL BREWSTER COUNTIES...
At 329 PM CDT, a severe thunderstorm was located 22 miles east of
Marathon, or 28 miles west of Sanderson, moving east at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of south
central Pecos and east central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3006 10298 3025 10298 3034 10266 2998 10261
TIME...MOT...LOC 2029Z 266DEG 15KT 3012 10288
HAIL...1.00IN
WIND...70MPH
$$
10218
WWUS54 KMAF 142051
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
351 PM CDT MON MAY 14 2018
TXC043-371-142101-
/O.EXP.KMAF.SV.W.0034.000000T0000Z-180514T2100Z/
Pecos TX-Brewster TX-
351 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND EAST
CENTRAL BREWSTER COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3006 10298 3025 10298 3034 10266 2998 10261
TIME...MOT...LOC 2051Z 260DEG 14KT 3013 10279
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:23 PM CDT, 39 minutes earlier.
Area forecast discussion, May 14, 2:23 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 223 PM CDT Mon May 14 2018 .DISCUSSION... Mainly westerly flow aloft is expected through Wednesday with an upper level storm system remaining anchored across the west coast. The dryline will start out each morning near the west Texas/eastern New Mexico line/eastern slopes of the mountains and then shift eastward due to diurnal heating into the western or central Permian Basin late each afternoon and early evening. Strong heating east of the dryline combined with an approaching upper level jet and increasing low and mid level moisture will result in a chance of thunderstorms this evening through Wednesday afternoon and evening across portions of the central Permian Basin and especially the eastern Permian Basin and lower Trans Pecos region of west Texas. Some of the storms will be strong to severe with capes exceeding 2500 j/kg in areas of steep mid level lapse rates with 0 to 6 kilometer shear values of 20 to 30 knots. place. Beyond Wednesday southwesterly flow aloft is expected through the weekend ahead of a mean upper level trough across the western states. Dryline thunderstorms will continue to be a possibility, each afternoon and evening especially across west Texas. Temperatures will remain much above normal the next seven days. && .FIRE WEATHER... Near critical fire weather conditions will persist in the Guadalupe Mountains and portions of the Southeast New Mexico Plains through early evening. Recovery tonight will be poor over the Guadalupe Mountains and Van horn area, but good elsewhere. It will continue to be hot over most of the forecast area Tuesday and Wednesday which will drop afternoon RHs to 5-15% over the western half of the forecast area. Isolated critical fire weather conditions will be possible in the Guadalupe Mountains since 20 foot wind speeds will be 20 to 25 mph sustained for a few hours each afternoon. Thunderstorms will be possible along dryline each afternoon too, but mainly over the Permian Basin. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 95 66 96 / 40 40 40 20 Carlsbad 61 96 61 98 / 0 0 0 10 Dryden 67 95 69 98 / 50 20 20 10 Fort Stockton 67 97 68 98 / 30 20 10 10 Guadalupe Pass 64 89 64 91 / 0 0 0 10 Hobbs 61 90 60 94 / 10 10 10 10 Marfa 57 89 57 92 / 10 20 10 20 Midland Intl Airport 67 95 67 98 / 30 20 20 10 Odessa 67 94 67 98 / 20 20 20 10 Wink 64 97 66 101 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 67/12
Hazardous weather outlook, May 14, 1:41 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 141 PM CDT Mon May 14 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 141 PM CDT Mon May 14 2018 /1241 PM MDT Mon May 14 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions are expected across the Guadalupe Mountains and Southeast New Mexico Plains this afternoon. Severe storms are expected across the Permian Basin this afternoon and evening, mainly between 4 pm and 11 pm. Large hail and strong downburst winds are the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire weather conditions will persist into Tuesday and Wednesday across the western areas, but possibly expanding into the Permian Basin Wednesday. Thunderstorm will again be possible Tuesday across the Permian Basin and some could be strong to severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 14, 12:01 PM CDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 1201 PM CDT MON MAY 14 2018 TXZ074-141745- Davis/Apache Mountains Area TX- 1201 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 1245 PM CDT... At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Alpine, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Brewster County. LAT...LON 3032 10349 3042 10359 3065 10342 3044 10315 TIME...MOT...LOC 1701Z 230DEG 8KT 3043 10346 10
Special weather statement, May 14, 12:52 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1252 PM CDT MON MAY 14 2018
TXZ074-081-141830-
Big Bend Area TX-Davis/Apache Mountains Area TX-
1252 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 130 PM CDT...
At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Marathon, or 19 miles east of Alpine, moving east
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Brewster County.
LAT...LON 3024 10337 3036 10345 3058 10333 3037 10304
3024 10306
TIME...MOT...LOC 1752Z 250DEG 12KT 3035 10333
67Special weather statement, May 14, 1:43 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
143 PM CDT MON MAY 14 2018
TXZ074-075-081-141915-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
143 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 215 PM CDT...
At 142 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Marathon, or 20 miles east of Alpine, moving
northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marathon.
LAT...LON 3006 10349 3031 10349 3048 10318 3048 10295
3022 10281
TIME...MOT...LOC 1842Z 243DEG 18KT 3027 10337
10Special weather statement, May 14, 2:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT MON MAY 14 2018
TXZ074-081-142015-
Big Bend Area TX-Davis/Apache Mountains Area TX-
243 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Marathon, or 15 miles southeast of Alpine, moving east
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marathon.
LAT...LON 3008 10349 3026 10358 3053 10327 3004 10269
3003 10317
TIME...MOT...LOC 1942Z 257DEG 16KT 3021 10346
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:29 AM CDT | Special Weather Statement | MAF | Reeves | 46 min |
| May 14, 12:01 PM CDT | Special Weather Statement | MAF | 44 min | |
| May 14, 12:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| May 14, 1:43 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| May 14, 2:43 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| May 14, 3:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 14, 3:42 PM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| May 14, 4:00 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| May 14, 4:10 PM CDT | Special Weather Statement | MAF | Brewster | 35 min |
| May 14, 4:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| May 14, 4:44 PM CDT | Special Weather Statement | MAF | 31 min | |
| May 14, 4:53 PM CDT | Special Weather Statement | MAF | Mitchell | 52 min |
| May 14, 4:54 PM CDT | Areal Flood Advisory | MAF | Brewster | 2 hr |
| May 14, 5:05 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.